Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    JFORE1000
    avatar
    bj1208 posted:
    Hi - you had posted a question to me a week ago under the one post PHYSICAL ACTIVITY WITH LUMBAR FUSION L4-L5-S1 - there were too many post and responses and I feared this would get lost.

    It's usually a good rule of thumb to start a new discussion directed to the members name to be sure they see it.

    Here's your post:

    I had L4/L5 ALIF in November, 2011. Back pain is better than bbefore surgery but the leg pain is pretty bad. My doctor has me on 300 mg of Gabapentin at bedtime which helps a great deal. [br>[br>Question: Has anyone experienced RLS if you miss a dose of Gabapentin? My hands will try to curl, my whole body jerks, especially the legs every few seconds, feels like pins are sticking me all over my body. [br>[br>When I mentioned it to my doctor he listened but didn't say anything about it. Its a scary feeling and I worry that its withdrawal and I won't get off of it. Should I be concerned? Could it be a damaged nerve instead of withdrawal?


    You indicate that you are taking the Gabapentin for the leg pain and the doc has you on 300mg at nite. Have you been tested for nerve damage? There is a 2 part test: EMG and Nerve Conduction Test that can determine if you have nerve damage. and it can tell which disc is causing the leg problems.


    You also mentioned withdrawal?? are you coming off any meds? specifically pain meds? what are you taking and how many milligrams?


    and you asked about RLS - which this can be associated with peripheral neuropathy or iron deficiency IF that is the underlying cause of RLS.


    I can tell you that if I miss a dose of Gabapentin my legs will start to hurt real bad and it may take a day or two to get that under control


    Let us know a little more what's going on with you. the more we know the more we can let you know what you should do.
    ~~ Click on my name or picture and read my story ~~

    Take care ~~ God Bless ~~

    ~~ Joy ~~
    Reply
     
    avatar
    d42873 responded:
    I take 300mg of pregabalin (Lyrica) a day for constant front/quad pain. It works well but I still have excruciating pain in my back. I had spinal fusion surgery at L4/L5 just over a year ago. I did 3 months of PT but now find it difficult to do anything more than what they told me to do. I can barely walk for 30 minutes just a couple of times a week. I am also taking 3 10 mg OxyContins per day. My pain management doctor wants to start tapering down on the narcotics but I need them. I dnt know if this is a physical addiction or if I just cannot function without them. I am very depressed about the whole thing. I am only 40 years old and feel like life has been taken away from me. I wish bad things on people. I am seeing a psychiatrist for this but even with all of the antidepressants I still feel this way. Any support?
     
    avatar
    bj1208 replied to d42873's response:
    Hi -

    I would see if you can see a PHYSIATRIST Pain Specialist - this is who I see and they have helped greatly in my pain management.

    http://www.spineuniverse.com/treatments/what-physiatrist

    If you are seeing a regular pain management clinic sometimes they will be at the end of their ropes and will want to taper off pain meds thinking that the pain meds could be causing more pains etc., I had one tell me to just get off all pain meds etc and just learn to live with the pain. You can click on my name or pic and read my story.

    Fusion surgeries are good at stabilizing the spine but a lot of times they can't do anything for the pains. This is the same with mine (2/08) and I'm in worse pains now than before my surgery.

    Please do see if there are any PHYSIATRIST Pain Specialist i your area. Your primary doc can refer you to one. Also seeing a good spine specialist is vital too. either Orthopedic Spine Specialist or Neurosurgeon Spine Specialist. if it's been more than a year since your last MRI a new one may needs to be done just to see if anything new is going on.

    Please keep us posted what you find out ~~
    ~~ Click on my name or picture and read my story ~~

    Take care ~~ God Bless ~~

    ~~ Joy ~~


    Helpful Tips

    yoga
    try yoga for sure the positions and stretches help alot. u will feel relief but do not stop just continue doing it More
    Was this Helpful?
    1 of 4 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Spine Center